MAUDE Adverse Event Report: WILLIAM COOK EUROPE EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

WILLIAM COOK EUROPE EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Model Number G48031
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510(k) number: k162717.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The user advanced the delivery system over a wire guide and released the whole stent at the target site in the esophagus without notable resistance, and then he removed the safety wire.However the proximal side of the stent would not expand.He attempted to expand it by poking with forceps but it still didn't expand.He grasped the stent using forceps and removed from the patient and successfully placed evo-20-25-12.5-e instead to complete the procedure.When the user checked the stent after the procedure, the proximal side of the stent expanded.
 
Additional Manufacturer Narrative
510(k) number: k162717.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: (b)(4).Problem statement: ¿the user advanced the delivery system over a wire guide and released the whole stent at the target site in the esophagus without notable resistance, and then he removed the safety wire.However the proximal side of the stent would not expand.He attempted to expand it by poking with forceps but it still didn't expand.He grasped the stent using forceps and removed from the patient and successfully placed evo-20-25-12.5-e instead to complete the procedure.When the user checked the stent after the procedure, the proximal side of the stent expanded.¿ additional information: 1.Was resistance encountered when advancing the wire guide through the stricture? no.2.Was resistance encountered when advancing the introducer and stent into position? no.3.Was dilation of the stricture completed prior to stent placement? no.4.What was the diameter of the stricture? (mm) 5mm.5.What was the length of the stricture? (cm) 6mm.6.(esophageal only) was the stent placed at the gastroesophageal junction? the stent in question was going to be placed there.7.Was the endoscope advanced into the stent after placement? no.8.Did the patient undergo chemotherapy or radiation treatments after stent placement? no.At what point was the lockwire removed? it was removed after whole stent was deployed as not following the ifu.And then the user found the proximal side of the stent was not expanded.Was there an attempt to remove the introducer system prior to removing the lockwire? no.Lab evaluation: the evo-20-25-10-e device of lot number: c1391911 was returned to cook ireland on 11 sept 2018.Upon evaluation of the returned device, it was noted that there was damage to proximal end of stent.All damage located in the same section of proximal end of stent.Damage to the proximal end of bilumen.The lock wire was not returned with this device.Due to the damage to the bilumen and proximal end of stent the potential root cause is that the device was attempted to be removed prior to removal of lock wire.Additional questions have been requested and answered see below questions: at what point was the lockwire removed? it was removed after whole stent was deployed as not following the ifu.And then the user found the proximal side of the stent was not expanded.Was there an attempt to remove the introducer system prior to removing the lockwire? no.Root cause: a possible cause for this complaint is the user not fully removing the lock wire when attempting to release the stent, resulting in the stent staying attached to the device.See additional information description: ¿at what point was the lock wire removed? ¿ it was removed after whole stent was deployed as not following the ifu.And then the user found the proximal side of the stent was not expanded¿.It may be noted that as per the instructions for use, (ifu0061-5), the following is stated: ¿when stent point of no return has been passed, pull safety wire out of the delivery handle near guide wire port¿.This event is therefore considered user error.Documents review: prior to distribution all evo-20-25-8-e devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.Upon review of complaints, this failure mode has not occurred previously with the lot number c1391911.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with the lot number: c1391911.Summary: the complaint is confirmed based the lab evaluation.From the information provided, there have been no adverse effects to the patient were reported as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key7922497
Report Number3001845648-2018-00460
Device Sequence Number1346173
Product Code ESW
UDI-Device Identifier10827002480312
UDI-Public(01)10827002480312(17)190823(10)C1391911
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2019
Device Model NumberG48031
Device Catalogue NumberEVO-20-25-10-E
Device Lot NumberC1391911
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/25/2018
Event Location Hospital
Initial Date Received by Manufacturer 09/05/2018
Supplement Date Received by Manufacturer09/05/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date10/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1